Washington, 2014Winter Weather in Washington, February 14, 2014
February 14, 2014 · NWS OTX · 1 event in 1 county or zone
A strong westerly jet aimed directly at the Pacific Northwest brought several rounds of moderate to heavy snow to the East Slopes of the Washington Cascades. The accompanying moisture fetch could be traced back to the tropics however adequate cool air damming east of the crest allowed precipitation to remain mainly in the form of snow.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong westerly jet aimed directly at the Pacific Northwest brought several rounds of moderate to heavy snow to the East Slopes of the Washington Cascades. The accompanying moisture fetch could be traced back to the tropics however adequate cool air damming east of the crest allowed precipitation to remain mainly in the form of snow. Snow to liquid ratios indicated it was a very wet snow. Snow accumulations were generally in the six to ten inch range.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Feb 13, 10:30 PM PST, 3 hours earlier.
Area forecast discussion, Feb 13, 10:30 PM PST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
1030 PM PST Thu Feb 13 2014
.SYNOPSIS...
A series of storm systems will track across the region through
the middle of next week. Each delivers periods of rain and mainly
mountain snow. However there is the potential for snow in the
northern valleys during the night and early morning hours through
next Tuesday, then into all valleys by Wednesday. Some moderate
precipitation amounts are possible, along with breezy conditions.
&&
.DISCUSSION...
Evening update: A shield of light precipitation ahead of an
approaching warm front has begun to spread into western Oregon and
forecast/models are generally on track. The main changes made to
the inherited forecast were to lower snow levels for the Okanogan
Valley, Wenatchee Valley, and East Slopes. Of these mentioned
areas...all but the Wenatchee Valley have radiated to a point
where wetbulb cooling will easily support all snow. For the
Wenatchee Valley, cooling is a bit slower but still occurring and
wetbulb temperatures range from 32-34F. Snow will generally be the
dominate pcpn type but accumulations may be limited to above 1200
feet until pcpn intensity becomes moderate to heavy. As a result
of these changes, we have included all elevations in the
highlights and just fine tuned the wording for amounts based on
elevations. Nearly all these locations will deal with a slick and
snowy Friday morning commute.
Precip type also looks to start off as snow for Pullman to Spokane
to Grand Coulee and point north and east with a transition to
rain as originally anticipated. Timing could be problematic with
light snow potentially impacting the Friday morning commute as
well; especially for the valley along and north of Hwy 2.
Otherwise...dayshift did a fine job with the inherited forecast
and only minor tweaks were made to temps/QPF for the remainder
of the night. /sb
&&
.AVIATION...
06Z TAFS: A strong warm front will lift through the region bringing
wdsprd pcpn btwn 09-17z. Snow will be dominate pcpn type for
KEAT/KOMK. KGEG-KCOE-KPUW will start off as snow but should
transition to rain. Moderate snow possible along the Cascade East
Slopes and Wenatchee Area leading to IFR or lower cigs/vis.
Confidence lower further east where transition will occur and
generally preferred MVFR conditions but a quick burst of snow before
switching to rain could lead to bried IFR conditions. Gusty winds
to follow in wake of pcpn Friday aftn with lingering -shsn
continuing across the mtns through the evening. /sb
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 31 42 32 39 33 38 / 10 100 10 70 100 40
Coeur d'Alene 31 42 32 39 33 38 / 10 100 30 70 100 50
Pullman 31 44 33 42 34 39 / 20 100 20 70 80 40
Lewiston 37 50 34 45 37 45 / 20 90 20 60 70 40
Colville 30 42 33 40 33 39 / 10 100 10 50 100 50
Sandpoint 28 39 33 39 32 37 / 10 100 40 50 100 50
Kellogg 31 40 32 40 33 37 / 10 100 50 80 100 60
Moses Lake 33 48 32 40 31 42 / 60 90 10 70 60 20
Wenatchee 32 45 30 36 30 38 / 80 90 10 80 80 30
Omak 29 42 29 37 30 37 / 50 100 10 80 90 30
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Winter Weather Advisory from 1 AM to Noon PST Friday for
Okanogan Highlands-Okanogan Valley-Waterville Plateau-
Wenatchee Area.
Winter Storm Warning from 1 AM to Noon PST Friday for East
Slopes Northern Cascades.
&&Hazardous weather outlook, Feb 13, 3:15 PM PST, 10 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
315 PM PST THU FEB 13 2014
IDZ001-WAZ037-038-041>044-142315-
NORTHERN PANHANDLE-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-
WATERVILLE PLATEAU-
315 PM PST THU FEB 13 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON AND NORTHEAST
WASHINGTON.
.DAY ONE...THIS AFTERNOON AND TONIGHT
MODERATE TO LOCALLY HEAVY SNOW WILL DEVELOP LATE TONIGHT MAINLY
NEAR THE CASCADES.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
AN ACTIVE WEATHER PATTERN WILL CONTINUE THROUGH THE WEEK WITH
HEAVY MOUNTAIN SNOW AND MIXED RAIN AND SNOW IN THE VALLEYS. LIGHT
TO MODERATE VALLEY ACCUMULATIONS ARE EXPECTED FRIDAY MORNING
EXCEPT FOR HEAVY SNOW NEAR THE CASCADES.
IDZ003-004-WAZ031>033-142315-
IDAHO PALOUSE-CENTRAL PANHANDLE MOUNTAINS-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
WASHINGTON PALOUSE-
315 PM PST THU FEB 13 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO AND
SOUTHEAST WASHINGTON.
.DAY ONE...THIS AFTERNOON AND TONIGHT
MINOR FLOODING OF LOW SPOTS WILL CONTINUE TODAY AS A RESULT OF
ADDITIONAL SNOW MELT AND POOR DRAINAGE. THE BEST CHANCES FOR MINOR
FLOODING WILL OCCUR OVER SOUTHEAST WASHINGTON AND THE CENTRAL
PANHANDLE MOUNTAINS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
AN ACTIVE WEATHER PATTERN WILL CONTINUE THROUGH THE WEEK WITH
HEAVY MOUNTAIN SNOW AND MIXED RAIN AND SNOW IN THE VALLEYS. GUSTY
WINDS ARE EXPECTED AT TIMES.
IDZ002-026-027-WAZ034>036-142315-
COEUR D'ALENE AREA-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-MOSES LAKE AREA-
UPPER COLUMBIA BASIN-SPOKANE AREA-
315 PM PST THU FEB 13 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...EAST CENTRAL WASHINGTON AND NORTHEAST
WASHINGTON.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
Winter Weather, East Slopes Northern Cascades
- When
- February 14, 1:30 AM PST to 1:00 PM PST
- Where
- East Slopes Northern Cascades forecast zone
- Reported by
- COOP Observer
Light to moderate snow fell across the East Slopes during the early morning hours of the 14th resulting in four to six inches for most locations. Post frontal convective snow showers slopping across the Cascade Crest brought an additional one to three inches of snow to locations near the Cascade Crest including Mazama, Holden Village, and Stevens Pass. A COOP in Mazama reported ten inches from the event. This led to hazardous travel across the mountain passes.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Illinois, February 14, 20141 death · 1 event
- Winter Storm and Winter Weather in Ohio, February 14 to 15, 201423 events
- Wildfire in Arkansas, February 14, 2014$25,000 · 1 event
- Heavy Snow and High Wind in Montana, February 14 to 17, 201463 kt wind · 20 events
- High Surf in Hawaii, February 14, 201412 events
- Winter Storm in Kentucky, February 14 to 15, 201412 events
- Winter Storm and Winter Weather in Indiana, February 14 to 15, 20148 events
- Heavy Snow and Winter Weather in West Virginia, February 14 to 15, 20148 events
- Heavy Snow in Indiana, February 14, 20146 events
- Winter Weather in Idaho, February 14 to 15, 20144 events
- Winter Storm and High Wind in Wyoming, February 14 to 15, 201470 kt wind · 4 events
- Winter Weather in Montana, February 14 to 15, 20144 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 496211.